Minnesota, 2008

Heavy Snow and Winter Weather in Minnesota, April 25, 2008

April 25, 2008 · NWS FSD · 3 events in 3 counties and zones

Rain and freezing rain beginning on the early morning of April 25th in southwest Minnesota changed to snow by early afternoon, with heavy snow accumulations up to 8 inches reported in western Lincoln County. The snow ended in the early evening.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Rain and freezing rain beginning on the early morning of April 25th in southwest Minnesota changed to snow by early afternoon, with heavy snow accumulations up to 8 inches reported in western Lincoln County. The snow ended in the early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 25, 2:15 AM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Apr 25, 2:15 AM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 AM CDT FRI APR 25 2008

.DISCUSSION...
MODELS SEEM TO HAVE A DECENT HANDLE ON STG UPPER WV APPCHG FCST AREA
WITH PCPN ALREADY SPRDG NWD INTO AREA PRETTY MUCH AS THEY HAVE.
BIGGEST QSTN IS COOLING AND CHANGEOVER FROM RAIN TO SNOW. COOLING
OVER NRN AND WRN FCST AREA SHUD BE PRETTY FAST ESPLY AS PCPN GETS
GOING. THIS LEADS TO POTENTIAL FOR HALF DECENT SNOW ACCUM...3 TO 6
INCHES...FROM E OF HON TO BKX TO MML AND SWD TO A LTL N OF FSD. SOME
THREAT OF AR BEFORE SNOW CHANGEOVER AS LOW LVL COLD AIR CONTS TO
STREAM INTO SWRN MN FROM THE N...BUT SEEL MODELS ARE UNDERDOING THE
DEPTH OF THIS COOLING AND INDEED THERE HAVE ALREADY BEEN SIGNS OF
THIS WITH THE ERYR LGT SNW AT HON. SO...WILL KEEP IT A RAIN TO SNOW
EVENT WITH A SNOW ADVY IN ABV MENTND AREA. WWD SNOW ACCUM GRAPHIC
LOOKS PRETTY GOOD...CUTOFFS TO THE W AND ESPLY OVER OUR SERN FCST
AREA WILL PRBLY BE SHARPER AS THINK GRAPHIC HAS SNOW ACCUM TOO FAR
SEWD IONTO NWRN IA. WINDS WILL BE PRETTY STG BUT DURG DAYTIME IN
LATE APR DONT THINK THERE WILL BE ANY TRUE BLWG SNOW...WHILE MDT TO
HVY SNW FALLS WINDS OF COURSE WILL BLOW THAT ARND AND HELP CUT
VSBY...BUT FEEL FALLEN SNOW WILL PRETTY MUCH STAY PUT.

SOME QSTN ON HOW LONG ACCUM SNOW WILL LINGER AS SYS PASSES BY AND
SFL LO MOVES TO E OF AREA WITH TROWAL/WRAP ARND SETTING UP. SOME
SMOW ACCUM SHUD CONT INTO THIS EVE BUT MOST SNOW WILL FALL LATE MRNG
AND AFTN. SNOW SHUD PRETTY MUCH END OR GO TO VRY LGT BY
MIDNGHT...WILL KEEP JUST A SLGT CHC NERN FCST AREA AFTER 06Z.

SECONDARY SAT SYS SEEMS HANDLD PRETTY WELL FROM PREV FCST WITH A
SHOT OF WARMING JUST ENUF TO KEEP PCPN THREAT AS MSTLY RAIN. THIS
SEEMS REASNBL SINCE NEAR THE END OF APRL THE AIR HAS A LOT EASIER
TIME WARMNG ONCE TDAS SYS MOVES OUT. THIS WV SHUD AFFECT MOST OF
FCST AREA BUT MORE S THAN N. STILL ANOTHER WK WV COMNG DOWN SUN WILL
BE MORE FOR THE NERN PART OF FCST AREA. HAVE NOT MADE MANY CHANGES
FROM ERYR FCST FOR SAT/SUN.

RDGNG SHUD PRODUCE DRY WX WITH SOME WARMNG MON AND TUE. DVLPG WRN US
TROF WILL BRING HALF DECENT CHC OF SHWRS/TSTMS BY END OF NEXT WEEK.
HAVE SOME DOUBTS ON THE ERY MENTN FOR TUE NGT AND WED BUT THEN THAT
IS WHAT WE ARE SAYIGN WITH A MEAGER SLGT CHC...ANMD WAA DOES START
UP...SO AM LEAVING ALONE. TEMPS SHUD CONT MILD WED AND THU AFTER ABV
MENTND ERY WEEK WARMUP.

&&

.AVIATION...
WDSPRD IFR TO LOWER END MVFR CIGS EXPECTED TO PERSIST AT ALL TAF
LOCATIONS THROUGH THE DAY AND INTO THIS EVENING...AS STRONG UPPER
LEVEL LOW PRESSURE LIFTS NORTHEAST THROUGH THE REGION. WDSPRD PCPN
WILL OVERSPREAD THE AREA AHEAD OF THE WAVE THROUGH THE EARLY MORNING
HOURS...BEGINNING AS RAIN BUT CHANGING TO SNOW AT KHON AND KFSD IN
THE MID-LATE MORNING AS COLDER LOW LEVEL AIR CONTINUES TO POUR INTO
THE AREA. HEAVIER SNOW BURSTS POSSIBLE 15Z-20Z...MOST LIKELY AT
KFSD...WHICH COULD REDUCE VSBYS INTO LIFR RANGE AT TIMES. WAVE EXITS
THE AREA LATE IN THE EVENING...ALLOWING FOR IMPROVING VSBYS AND CIGS
AT ALL LOCATIONS 26/03Z-06Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...SNOW ADVY  9 AM-10 PM CDT TDA/EVE  SDZ039-040-055-056.
MN...SNOW ADVY  9 AM-10 PM CDT TDA/EVE  MNZ071-072-097.
IA...NONE.
NE...NONE.

&&

WILLIAMS/JH
Hazardous weather outlook, Apr 24, 10:46 AM CST, 19 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1146 AM CDT THU APR 24 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1146 AM CDT THU APR 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A COLD FRONT IS ADVANCING ACROSS THE AREA THIS AFTERNOON. AHEAD
OF THE FRONT...THERE MAY BE ENOUGH HEATING TO DESTABILIZE THE
ATMOSPHERE AND CREATE A SLIGHT RISK OF THUNDERSTORMS IN THE SIOUX
CITY...SPENCER AND STORM LAKE IOWA AREAS. THE MAIN THREAT LATE
THIS AFTERNOON WOULD BE HAIL UP TO THE SIZE OF QUARTERS.

FLOODING...
AN UPPER LEVEL DISTURBANCE WILL BRING THE POSSIBILITY OF HEAVY
RAIN TO NORTHWESTERN IOWA...NORTHEASTERN NEBRASKA...EXTREME
SOUTHEAST  SOUTH DAKOTA AND FAR SOUTHWEST MINNESOTA LATE TONIGHT
AND EARLY FRIDAY. RAINFALL AMOUNTS BY FRIDAY MORNING COULD RANGE
FROM ONE TO TWO INCHES IN THESE AREAS...WITH LIGHTER AMOUNTS TO
THE NORTH AND WEST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE POSSIBLE AFTER 3 PM IN PORTIONS OF
NORTHWEST IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 1 heavy snow. Local standard time, as filed.

Heavy Snow, Lincoln

When
April 25, 6:00 AM CST to 8:00 PM CST
Where
Lincoln forecast zone
Reported by
Trained Spotter
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Rain and freezing rain beginning in the early morning changed to wet snow in the late morning and early afternoon. The snow accumulated 3 to 8 inches, with the heaviest accumulation reported near Hendricks in the northwestern corner of the county.

Winter Weather, Lyon

When
April 25, 6:00 AM CST to 9:00 PM CST
Where
Lyon forecast zone
Reported by
Law Enforcement
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Rain and freezing rain beginning in the early morning changed to wet snow. The snow accumulatd 2 to 5 inches.

Winter Weather, Pipestone

When
April 25, 6:00 AM CST to 9:00 PM CST
Where
Pipestone forecast zone
Reported by
Law Enforcement
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Rain and freezing rain beginning in the early morning changed to wet snow. The snow accumulatd 1 to 5 inches, with the heaviest accumulations in the northwestern corner of the county.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98191, 98192, 98193.